Email updates

Keep up to date with the latest news and content from Critical Care and BioMed Central.

Open Access Research

Case report: Acute unintentional carbachol intoxication

Martin Schulz1*, Thomas Graefe2, Klaus Stuby2, Hilke Andresen3, Nikolai Kupfermann3 and Achim Schmoldt3

Author Affiliations

1 Department of Pharmacology, University of Frankfurt, and Head, Center for Drug Information and Pharmacy Practice, ABDA – Federal Union of German Associations of Pharmacists, Jaegerstrasse 49/50, 10117 Berlin, Germany

2 Department of Internal Medicine, Hospital Pirmasens, 66955 Pirmasens, Germany

3 Toxicology Unit, Institute of Legal Medicine, University of Hamburg, 22529 Hamburg, Germany

For all author emails, please log on.

Critical Care 2006, 10:R84  doi:10.1186/cc4937

Published: 1 June 2006

Abstract

Introduction

Intoxications with carbachol, a muscarinic cholinergic receptor agonist are rare. We report an interesting case investigating a (near) fatal poisoning.

Methods

The son of an 84-year-old male discovered a newspaper report stating clinical success with plant extracts in Alzheimer's disease. The mode of action was said to be comparable to that of the synthetic compound 'carbamylcholin'; that is, carbachol. He bought 25 g of carbachol as pure substance in a pharmacy, and the father was administered 400 to 500 mg. Carbachol concentrations in serum and urine on day 1 and 2 of hospital admission were analysed by HPLC-mass spectrometry.

Results

Minutes after oral administration, the patient developed nausea, sweating and hypotension, and finally collapsed. Bradycardia, cholinergic symptoms and asystole occurred. Initial cardiopulmonary resuscitation and immediate treatment with adrenaline (epinephrine), atropine and furosemide was successful. On hospital admission, blood pressure of the intubated, bradyarrhythmic patient was 100/65 mmHg. Further signs were hyperhidrosis, hypersalivation, bronchorrhoea, and severe miosis; the electrocardiographic finding was atrio-ventricular dissociation. High doses of atropine (up to 50 mg per 24 hours), adrenaline and dopamine were necessary. The patient was extubated 1 week later. However, increased dyspnoea and bronchospasm necessitated reintubation. Respiratory insufficiency was further worsened by Proteus mirabilis infection and severe bronchoconstriction. One week later, the patient was again extubated and 3 days later was transferred to a peripheral ward. On the next day he died, probably as a result of heart failure. Serum samples from the first and second days contained 3.6 and 1.9 mg/l carbachol, respectively. The corresponding urine concentrations amounted to 374 and 554 mg/l.

Conclusion

This case started with a media report in a popular newspaper, initiated by published, peer-reviewed research on herbals, and involved human failure in a case history, medical examination and clinical treatment. For the first time, an analytical method for the determination of carbachol in plasma and urine has been developed. The analysed carbachol concentration exceeded the supposed serum level resulting from a therapeutic dose by a factor of 130 to 260. Especially in old patients, intensivists should consider intoxications (with cholinergics) as a cause of acute cardiovascular failure.